On ramipril for HBP for couple of years my 83 yr old wife gets this hellish cough. After suffering for 3 months and taking anti-biotics prescribed by GP he suddenly noticed he was giving her ramipril which, he says, can give you a nasty cough! Told her to stop taking them which she has but how does she get relief from the awful coughing bouts in the meantime?
It is true that the angiotension converting enzyme inhibitors (ACE inhibitors) are a
cause for a persistent and annoying cough. The treatment is to stop the offending drug, and use other agents to control the blood pressure. The cough usually disappears sometime after the offending agent is stopped.
If the cough persists, other reasons for it should be considered and perhaps her physician would consider chest x-rays. Symptomatic treatment can be given for persistent cough if it is benign in nature.
Please note that I am unable to diagnose medical conditions online.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our High Blood Pressure and Hypertension , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.